Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

June 24, 20215 counties in Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jun 24, 2021, 11:09 AM PDT for 5 counties in Nevada; Alpine County, Mono County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 11:09 AM PDT (18:09 UTC)
Expired
Jun 24, 2021, 12:00 PM PDT
In force
51 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 118 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS85 KREV 241809
SPSREV

Special Weather Statement
National Weather Service Reno NV
1109 AM PDT Thu Jun 24 2021
 
CAZ071>073-NVZ001>005-241900-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1109 AM PDT Thu Jun 24 2021

...Thunderstorms Developing Over the Sierra and Parts of Western 
NV... 

Doppler radar indicates thunderstorms forming in eastern Mono County 
and in Mineral County. Over the next hour storms are expected to 
also develop over the Sierra and in western NV from I-80 south. 
Brief moderate rain and wind gusts 40 to 50 mph are possible with 
these storms. In western NV these gusts could create low 
visibilities due to blowing dust. Stronger storms will develop 
across the area this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

Watch for areas of blowing dust and reduced visibility.

&&

LAT...LON 3748 11885 3775 11925 3804 11931 3820 11963
      3845 11968 3885 12016 3960 12046 3971 12072
      3987 12074 4009 12027 3993 11920 3992 11747
      3955 11749 3938 11776 3910 11778 3900 11819
      3847 11770 3789 11842 3778 11827 3746 11863
TIME...MOT...LOC 1759Z 137DEG 121KT 4029 12055 

$$

JM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:39 AM PDT, 8 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:39 AM PDT, 8 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
239 AM PDT Thu Jun 24 2021

.SYNOPSIS...

Temperatures remain seasonable with chances for thunderstorms
through Friday. Thunderstorms may be strong and produce heavy rain
today. Another heat wave is expected this weekend, which may last
through next week. Thunderstorms chances look to return Monday or
Tuesday early next week.

&&

.DISCUSSION...

Few changes were made as the overall forecast looks on track. An
upper-level low will continue to bring chances for thunderstorms
today and Friday along with near-normal temperatures. Winds will be
lighter today into the weekend with periodic shifts to the east-
northeast and back to the west. Temperatures will quickly begin to
increase this weekend into next week as the upper low fills and an
upper ridge builds over the western US.

Early this morning, convection continues to be ongoing over the
Basin and Range of western Nevada and northeastern California aided
by elevated instability and cooling aloft associated with passing
mid-level short wave troughs. Any storms that form this morning will
be capable of producing brief heavy rainfall, cloud to ground
lightning, and gusty winds to 40 mph.

Thunderstorm coverage increases this afternoon and evening as
synoptic lift and consequent upper-level cooling from the stalled
upper low over the West Coast overspreads western Nevada. PWAT
values have climbed in response to the southeasterly mid-upper level
flow pulling moisture from the subtropical Gulf of California
region, with values ranging between 0.6-0.9 inches. Convection
should begin to bubble late this morning into the afternoon across
the Sierra front and much of western Nevada as daytime heating
increases. Light upper-level flow (easterly SFC-6km mean wind 5-10
kts), high storm bases atop deep inverted V thermodynamic profiles,
and steep mid-level lapse rates will bring heavy rainfall concerns
along with hail, and strong outflow winds over 50 mph. Given the
potential east to west development and outflow of these storms,
blowing dust will also be a possibility, especially for the main
population centers of western Nevada such as Fallon, Fernley, Sparks-
Reno, and Carson City.

Thunderstorm chances look to decrease Friday as the upper low
continues to fill and a strong upper ridge begins to build into the
far Eastern Pacific. A few isolated storms are possible in the
Sierra and along the Sierra Front. Upper-level warming and
subsidence will begin to strengthen the mid-level CAP over the
region, diminishing the thunderstorm potential over the region
through Sunday.

As the strong upper-level ridge begins to build over the western US
Friday into the weekend, a major heatwave will occur across much of
the west through next week. Temperatures will rise across eastern
California and western Nevada, with triple-digit readings possible
for the lower valleys of western Nevada Saturday into Sunday. Record
heat continues to look like a possibility for our area through
midweek, based on ensemble guidance. The North American monsoon
looks to ramp up beginning Monday into the week, which may inhibit
the heat slightly, but will also bring moisture and subsequent
instability to our region along with the possible return of
thunderstorms.

-Johnston

&&

.AVIATION...

A few showers will linger through daybreak with a 10% chance for
a stray thunderstorm through 13z. This break will be short-lived
with thunderstorms redeveloping today by around 20z, give or take
a couple hours. There is a 25-40% chance for seeing a storm impact
any of the terminals. Storms may bring periods of reduced
CIGS/VIS and terrain obscuration due to locally heavy rainfall.
Hail and gusty/erratic outflow winds in excess of 40 kts also are
possible this afternoon with storms. The winds could also produce
dust storms. The storms are expected to continue through 04- 06z,
with potential for a few to linger overnight.

Thunderstorm coverage will decrease on Friday, with a 10-15% chance
of a storm across western Nevada and the Sierra, increasing to
around 25% chance for the terminals of the Eastern Sierra from KTVL
south, including KBAN and KMMH.

Storm chances are negligible this weekend as a strong ridge of high
pressure begins to build over the west. With near record heat
possible, density altitude concerns will return. -Dawn

&&

.FIRE WEATHER...

Greatest concern the next couple of days remain thunderstorm
chances. Storms redeveloped overnight, with plentiful lightning
observed from near Hawthorne stretching northwest toward Schurz,
Silver Springs and Wadsworth. This activity is winding down as of
the time of writing and should be clearing out by daybreak, though
spotty showers may linger. Storms were certainly putting down
rain, but it's possible a dry strike occurred outside of the wet
thunderstorm core.

Storm coverage increases today with a 25-40% chance for seeing a
storm over any particular location. Slow storm motions and plentiful
moisture should limit new fire start efficiency, but as always, new
starts due to lightning are not out of the question. Storms may also
bring gusty and erratic outflow winds in excess of 45 mph.

Storms to linger Friday, with less coverage compared to today, and
should still be on the wetter side of the spectrum. No storms for
the weekend, but a warming and drying trend will be on tap with near
record highs returning by Sunday. Winds will generally be light
outside of thunderstorm outflows through the weekend. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Watch from Sunday afternoon through Wednesday
     evening NVZ001-003>005.

CA...Excessive Heat Watch from Sunday afternoon through Wednesday
     evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 24, 11:09 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1109 AM PDT Thu Jun 24 2021

CAZ071>073-NVZ001>005-241900-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1109 AM PDT Thu Jun 24 2021

...Thunderstorms Developing Over the Sierra and Parts of Western
NV...

Doppler radar indicates thunderstorms forming in eastern Mono County
and in Mineral County. Over the next hour storms are expected to
also develop over the Sierra and in western NV from I-80 south.
Brief moderate rain and wind gusts 40 to 50 mph are possible with
these storms. In western NV these gusts could create low
visibilities due to blowing dust. Stronger storms will develop
across the area this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Watch for areas of blowing dust and reduced visibility.

&&

LAT...LON 3748 11885 3775 11925 3804 11931 3820 11963
      3845 11968 3885 12016 3960 12046 3971 12072
      3987 12074 4009 12027 3993 11920 3992 11747
      3955 11749 3938 11776 3910 11778 3900 11819
      3847 11770 3789 11842 3778 11827 3746 11863
TIME...MOT...LOC 1759Z 137DEG 121KT 4029 12055

JM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:17 AM PDTSpecial Weather StatementREVChurchill58 min
Jun 24, 12:48 PM PDTAreal Flood AdvisoryREVLyon, Mineral117 min
Jun 24, 1:08 PM PDTAreal Flood AdvisoryREVDouglas86 min
Jun 24, 4:21 PM PDTDust Storm AdvisoryREVChurchill, Lyon, Storey, Washoe102 min
Jun 24, 2:24 PM PDTAreal Flood AdvisoryREVAlpine, Mono105 min

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.